Alert archive / New York / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS Buffalo, NY

August 13, 2023Oswego County, New York

NWS Buffalo, NY issued this beach hazards statement at Aug 13, 2023, 4:33 AM EDT for Oswego County, New York. It took effect at Aug 13, 2023, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2023, 4:33 AM EDT (08:33 UTC)
In effect from
Aug 13, 2023, 2:00 PM EDT
Expired
Aug 13, 2023, 10:21 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

626 
WHUS41 KBUF 130833
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
433 AM EDT Sun Aug 13 2023

NYZ006-131645-
/O.NEW.KBUF.BH.S.0012.230813T1800Z-230814T0300Z/
Oswego-
433 AM EDT Sun Aug 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Oswego county.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
3 follow-up statements
897 
WHUS41 KBUF 131054
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
654 AM EDT Sun Aug 13 2023

NYZ006-131900-
/O.CON.KBUF.BH.S.0012.230813T1800Z-230814T0300Z/
Oswego-
654 AM EDT Sun Aug 13 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Oswego county.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
219 
WHUS41 KBUF 131731
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
131 PM EDT Sun Aug 13 2023

NYZ006-140300-
/O.CON.KBUF.BH.S.0012.230813T1800Z-230814T0300Z/
Oswego-
131 PM EDT Sun Aug 13 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Oswego county.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
874 
WHUS41 KBUF 140221
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1021 PM EDT Sun Aug 13 2023

NYZ006-140330-
/O.CAN.KBUF.BH.S.0012.000000T0000Z-230814T0300Z/
Oswego-
1021 PM EDT Sun Aug 13 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves are diminishing and will continue to subside
overnight...therefore the Beach Hazards Statement has been 
cancelled.

$$

JJR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 4:04 AM EDT, 29 minutes earlier.

Area forecast discussion, Aug 13, 4:04 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
404 AM EDT Sun Aug 13 2023

.SYNOPSIS...
A few scattered showers may linger into Sunday, however a much
quieter finish to the weekend is expected. Yet another area of
low pressure is then set to bring more unsettled weather for the
first part of the new work week.

&&

.NEAR TERM /THROUGH TONIGHT/... Deeper moisture has pulled to
the east and instability has waned across the area with just a
few widely isolated light showers remaining across western and
northcentral NY. Otherwise, drier air continues to work into the
mid levels, while lingering low level moisture will promote
some low clouds and patchy fog. Still muggy too as main cold
front will not arrive until during the day on Sunday.

The main shortwave trough will move east with heights increasing
through Sunday. Mostly dry weather expected Sunday with a slight
chance of showers across the Tug Hill in the afternoon.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A few showers or drizzle could linger Monday morning east of
Lake Ontario with weak sfc trough across the St. Lawrence
Valley.

Otherwise scattered showers will begin to arrive over western
Southern Tier in the afternoon downstream of system over western
Ohio Valley. Monday night, expect the showers and some rumbles of
thunder to build farther north into the area well to the north of
main sfc low which remains on a more southern trajectory across PA.
The more southern track of the low results in less severe weather
potential for NY. PWATs rising to 1.75 inches could support moderate
to heavy rain late evening into the early overnight though coverage
of heavy rain looks limited. WPC continues to highlight a marginal
risk for their Day2 Excessive Rainfall Outlook (ERO).

Tuesday the main plume of PWATS to 2.0 inches shifts to eastern New
England so heavy rain risk should be done for most part. Approaching
mid-level trough and daytime heating will support expansion of
showers with likely pops still looking good. Some thunder, though
maybe still remaining elevated, especially toward Southern Tier.
Basin average rainfall on Tuesday mostly less than 0.25 inch. With
the low tracking south, it will be a cool day by mid August
standards with highs lower 70s and maybe not even reaching 70 across
the higher terrain.

On Tuesday night, trough axis drops across and colder air aloft
arrives with H85 temps down to 10-11c. Given the weak lift and
moisture with the troughing, could see minor lake response. A few
hundred J/kg of CAPE across Lake Ontario, so mentioned thunder with
the isolated showers.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On Wednesday, could see a few showers in the morning east of Lake
Ontario. Moisture is shallow and mid-level and sfc systems are
exiting into New England quickly so will leave it dry. Does look
like dry weather holds Wednesday into most of Thursday as heights
rise ahead of deep trough over the upper Great Lakes by late week.
SW flow may be breezy on Thursday with gusts to 30 mph for much of
the area. Thursday will also be the warmest day of the workweek
with highs upper 70s to lower 80s and well into the 80s Genesee
Valley to Finger Lakes.

Deep trough then digs across the northeast per ECMWF while other GFS
and Canadian-NH are not as deep and more progressive with the system.
Thursday night and Friday will feature chances for showers and some
thunder. There still is some risk for severe weather mainly Thursday
night if the quicker GFS and Canadian-NH verify with a very sharp
fropa. Best chances for thunder on Friday will then shift to east of
Lake Ontario. Lowered high temps on Friday into the 70s as even the
drier GFS is cooler with H85 temps below 10c. So that signal is
certainly there. By Saturday though, increased model uncertainty and
differences so other than a small chance of showers east of Lake
Ontario, kept it mainly dry with temps only a shade below the NBM.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Deeper moisture has pulled to the east and instability has waned
across the area with just a few widely isolated light showers
remaining across western and northcentral NY. Expect mainly VFR
conditions, although there are some concerns through the remainder
of the overnight. Plentiful amounts of lingering moisture are
producing areas of MVFR/IFR higher terrain stratus across the
region. Main target areas will be the western Southern Tier and east
of Lake Ontario. Should keep around 5 to 10 knots of wind though the
overnight, so dense fog does not look like it will be much of a
factor.

Some leftover MVFR CIGS will be possible across higher terrain
Sunday morning before these scatter out, otherwise expect mainly VFR
conditions through the day. WSW to W winds will pick up in the
afternoon with gusts 20 to 25 knots.

Outlook...

Sunday night...VFR/MVFR interior higher terrain. Chance showers east
of Lake Ontario.
Monday...Mainly VFR with the chance of showers late western NY.
Tuesday...VFR/MVFR with showers and a chance of thunderstorms.
Wednesday and Thursday...VFR.

&&

.MARINE...
Winds remain elevated into Sunday keeping waters on the choppy side,
especially across eastern Lake Ontario where SCA conditions will be
possible for the second half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries/HSK/JLA
NEAR TERM...HSK/JLA/JM
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...JM
MARINE...Fries/HSK/JLA
Hazardous weather outlook, Aug 13, 4:17 AM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
417 AM EDT Sun Aug 13 2023

NYZ001>005-007-008-010>014-019>021-085-140830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
417 AM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-140830-
Oswego-
417 AM EDT Sun Aug 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
417 AM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:26 PM EDTSpecial Weather StatementBUFCayuga34 min
Aug 13, 4:33 AM EDTSmall Craft AdvisoryBUF18 hr

Nearby

Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.